Kentucky, 2006

Flooding in Kentucky, September 23 to 24, 2006

September 23 to 24, 2006 · NWS PAH · 4 events in 4 counties and zones

Numerous roads were closed across the northwest Kentucky counties of Webster, Union, Henderson, and Daviess as a result of very heavy rainfall during the previous few days. Among the closed roads was Kentucky Highway 138 near Slaughters in Webster County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous roads were closed across the northwest Kentucky counties of Webster, Union, Henderson, and Daviess as a result of very heavy rainfall during the previous few days. Among the closed roads was Kentucky Highway 138 near Slaughters in Webster County. The roads were mostly secondary rural roads that were lightly travelled. The three-day rainfall from co-operative observers included 5.25 inches at Morganfield, 4.43 inches at Sebree, 7.12 inches at Henderson, and 5.34 inches at Owensboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 23, 2:36 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 23, 2:36 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CDT SAT SEP 23 2006

.DISCUSSION...

MAIN QUESTION FOR THIS FORECAST IS WHETHER TODAY WILL BE AS BAD AS FRIDAY.

BAND OF STRONG CONVECTION NEARLY STATIONARY LAST FEW HOURS ALONG
SOUTHERN BORDER OF THE FORECAST AREA IS SURVIVING ON THE STRENGTH
OF A 40KT SOUTHERLY LOW-LEVEL JET BRINGING A CONTINUOUS SUPPLY OF RICH
MOISTURE INTO THE LINE. WHILE THE SEVERE THREAT HAS BEEN MINIMAL
THE LAST FEW HOURS...WIDESPREAD FLOODING PROBLEMS CONTINUE TO
WORSEN OVER PORTIONS OF SOUTHEAST MISSOURI AND WEST KENTUCKY. WITH
MUCH OF THE AREA UNDER FFWS...SEE NO REASON TO MESS WITH THE FFA
FOR THE ENTIRE AREA. IT WILL CONTINUE THROUGH 06Z SUNDAY.

NONE OF THE 00Z MODELS HAS A DECENT CLUE ABOUT THE ONGOING
CONVECTION...SO FORECAST GOING FORWARD INTO THE DAYTIME HOURS IS
VERY LOW CONFIDENCE. CURRENTLY...THE FINAL PIECE OF THE COMPLEX
MID/UPPER LEVEL TROUGH IS BOTTOMING OUT OVER UTAH. IT APPEARS THAT
THIS TROUGH WILL MOVE STEADILY EAST AND BRING A COLD FRONT THROUGH
THE REGION THIS AFTERNOON AND EARLY THIS EVENING. WITH LITTLE
CAPPING AND PLENTY OF MOISTURE AND LIFT...THUNDERSTORMS WILL
LIKELY CONTINUE TO BE AT LEAST SCATTERED THROUGH THE REGION
THROUGH THE DAY. THEN A FRONTAL BAND IS EXPECTED TO DEVELOP AND
PUSH EAST THROUGH THE REGION LATE IN THE DAY AND EARLY THIS EVENING.

WIND FIELDS WILL CONTINUE TO SUPPORT ROTATING STORMS...AND THE
STRONG SOUTHERLY FETCH IN THE LOW-LEVELS SHOULD PROVIDE PLENTY OF
MOISTURE AND INSTABILITY. NOT CERTAIN HOW THE ONGOING CONVECTIVE
BAND WILL EVOLVE...BUT IT WILL LIKELY BREAK UP SOME AND BEGIN TO
LIFT NORTH AND EAST TOWARD DAYBREAK..WHICH HAS BEEN THE TREND TO
OUR WEST OVER ARKANSAS AND MISSOURI.

WILL GO WITH CATEGORICAL POPS ALL AREAS TODAY...AND MENTION SEVERE
STORMS AND HEAVY RAINFALL. WILL TAPER POPS THIS EVENING FROM
CATEGORICAL IN THE SOUTHEAST TO CHANCE IN THE NORTHWEST...AND THEN
TAPER THEM BACK FURTHER OVERNIGHT...AS THE FRONT EXITS THE AREA.
THE 12Z NAM LOOKS MORE REASONABLE WITH QPF AND FRONTAL TIMING...SO
FOLLOWED IT FAIRLY CLOSELY. THAT MEANS KEEPING A SMALL POP IN
THE SOUTHEAST SUNDAY MORNING...SIMILAR TO WHAT WAS ALREADY IN THE GRIDS.

AS FOR TEMPERATURES...GENERALLY FOLLOWED THE MET MOS FOR
TODAY AND TONIGHT...AND STAYED NEAR THE TIGHT CONSENSUS FOR
SUNDAY AND SUNDAY NIGHT. THE WARMER MET LOOKED BEST FOR HIGHS ON
MONDAY.

FEW CHANGES MADE BEYOND MONDAY. THE 00Z GFS SUPPORTS THE EXISTING
POPS FOR WEDNESDAY NIGHT AND THURSDAY...SO THERE WAS NO NEED TO
MESS WITH THE EXTENDED PORTION OF THE FORECAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

DRS
Hazardous weather outlook, Sep 23, 3:40 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CDT SAT SEP 23 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
440 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE ENTIRE
QUAD STATE TODAY AND THIS EVENING. A BAND OF THUNDERSTORMS SPRAWLING
ACROSS THE ENTIRE AREA ALONG THE ARKANSAS AND TENNESSEE BORDERS
EARLY THIS MORNING WILL EVENTUALLY BREAK UP SOME AND LIFT
NORTHEAST ACROSS THE REGION. THIS WILL ALLOW FOR MORE SCATTERED
THUNDERSTORMS THROUGHOUT THE REGION TODAY...BEFORE A LINE OF
STORMS FORMS ON A COLD FRONT THAT IS FORECAST TO MOVE THROUGH THE
REGION LATE THIS AFTERNOON AND THIS EVENING.

WIND FIELDS WILL SUPPORT ROTATING STORMS...ESPECIALLY WITH
ISOLATED CELLS AHEAD OF THE COLD FRONT THIS AFTERNOON.
TORNADOES...DAMAGING WINDS AND LARGE HAIL WILL ALL BE POSSIBLE
WITH THE ISOLATED STORMS. DAMAGING WINDS WILL BECOME THE PRIMARY
THREAT ONCE THE LINE FORMS NEAR THE FRONT.

WIDESPREAD HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGHOUT THE
QUAD STATE TODAY AND THIS EVENING. ANOTHER 2 TO 3 INCHES OF
RAINFALL WILL BE POSSIBLE...THEREFORE...THE FLASH FLOOD WATCH WILL
CONTINUE THROUGH 1 AM SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR THE ENTIRE QUAD STATE
WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGHOUT THE QUAD STATE TODAY
AND THIS EVENING.

DRS

In the hours before

Local storm report, Sep 22, 11:08 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     FLASH FLOOD      DONIPHAN                36.62N 90.82W
09/22/2006                   RIPLEY             MO   EMERGENCY MNGR

            SOME STREET FLOODING IN DONIPHAN...2.64 INCHES OF RAIN
            HAD FALLEN UP TO MIDNIGHT.

&&

DLL
Local storm report, Sep 22, 11:29 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1229 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             6 W MURRAY              36.61N 88.42W
09/23/2006  E0.88 INCH       CALLOWAY           KY   EMERGENCY MNGR

&&

DLL
Local storm report, Sep 22, 11:39 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1239 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     HAIL             MURRAY                  36.61N 88.32W
09/23/2006  E1.00 INCH       CALLOWAY           KY   EMERGENCY MNGR

            NICKEL SIZED HAIL WAS ALSO REPORTED JUST TO THE NORTH OF
            MURRAY JUST OUTSIDE THE CITY LIMITS.

&&

DLL
Local storm report, Sep 23, 12:09 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
109 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     FLASH FLOOD      BENTON                  36.85N 88.36W
09/23/2006                   MARSHALL           KY   TRAINED SPOTTER

            AT 1510 MAIN STREET IN BENTON WAS FLOODED AND OCCUPANTS
            WERE BEING EVACUATED.

&&

DLL
Local storm report, Sep 23, 12:23 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
123 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     FLASH FLOOD      5 W REIDLAND            37.01N 88.62W
09/23/2006                   MCCRACKEN          KY   EMERGENCY MNGR

            PORTION OF OAKS ROAD NEAR THE INTERSECTION OF SHEMWELL
            LANE WAS WASHED OUT AND A 20 FT BY 12 FT SECTION CAVED
            IN.

&&

DLL
Local storm report, Sep 23, 12:25 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
125 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     FLASH FLOOD      MAYFIELD                36.74N 88.65W
09/23/2006                   GRAVES             KY   EMERGENCY MNGR

            EVACUATIONS ON SOUTH 9TH AND 10TH STREETS IN THE CITY OF
            MAYFIELD ALONG RED DUCK CREEK. SHELTER ESTABLISHED AT THE
            SENIOR CITIZENS SHELTER.

&&

DLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Daviess

When
September 23, 5:00 AM CST to September 24, 12:00 PM CST
Where
Daviess County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Flood, Henderson

When
September 23, 5:00 AM CST to September 24, 12:00 PM CST
Where
Henderson County, Countywide
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Excessive rainfall from the previous 24 hours resulted in continued flooding. Major flooding of Canoe Creek prompted some road closures and evacuations. Canoe Creek rose 2.5 feet over the bridge on Kentucky Highway 136. Flooding was reported on the Audubon Parkway near the toll booth, though the road was not closed. U.S. Highway 41 was closed at Lakeland subdivision. Rescue workers patrolled one neighborhood by boat, but only about six residents were evacuated. At least one business and one home were damaged by flooding. About 20 inches of floodwater caused some damage at the city public works building. Around the county, numerous buildings were threatened by floodwaters. Sandbag levees were built around some of the threatened buildings. A church sanctuary and classrooms were flooded. Although this was an unusually severe flood event, this flooding was not as severe as the November, 2005 flood.

Flood, Union

When
September 23, 8:00 AM CST to September 24, 12:00 PM CST
Where
Union County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Flood, Webster

When
September 23, 8:00 AM CST to September 24, 12:00 PM CST
Where
Webster County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534264, 5534299, 5534300, 5534301.